When Healthcare Fails

When Healthcare Fails

When doctors fight, the patient falls victim.

Trust takes years to build, seconds to break and forever to repair.

— Dhar Mann

NOTHING IN THIS POST OR ON THIS BLOG SHOULD BE TAKEN AS MEDICAL ADVISE. FOR GOODNESS SAKE, SEEK PROPER MEDICAL ADVICE BEFORE TAPERING, STOPPING, OR OTHERWISE ALTERING YOUR DOSAGE ON ANY MEDICATION.

This won’t be easy but I must begin somewhere, so I’ll begin with the purpose of this blog – prednisone, why I take it, why I was left on the medication for so very long, and why, oh why, I’m having so much trouble coming off the medication now. But first things first. Hi, I’m Jeanne. I’m an author and cover designer. (You can read more about my writing and design on my professional website HERE.) I hold multiple degrees, have taught on both the collegiate and secondary levels, am the parent of three grown children, and have a wonderfully supportive spouse of over seventeen years named Anna.

Seventeen years. This takes us back to 2003 – the year I began taking prednisone for serum-negative Rheumatoid Arthritis. Yes, it helped. It helped wonderfully, and I knew there were a few side effects. That said, no told me the potential risks of long-term usage. No one bothered to say, “Hey, Jeanne. Maybe we should work at getting you off these.” No one bothered. No. One. Bothered. Not for fifteen years.

And I took the medication because it worked when nothing else did. Nothing. Not DMARDs (disease modifying agents) aside from minor assistance from the medications Sulfasalazine and Plaquenil. And not from biologicals, which did nothing but give me infection after infection.

Prednisone worked. I built a career, functioning and parenting relatively well because of it. I led a semi-normal life. But I did so managing the medication on my own because… doctors.

I have a longstanding tense relationship with the medical community that began in early childhood when constant illness (read infections) meant at least one trip to the doctor every two weeks. But I’ll delve into those complexities in other posts. Back to the prednisone.

I was left on 30 mg of prednisone for nearing eight years. In 2010, I tapered myself to 15 mg because I self-educated on prednisone’s long-term dangers, but my then doctors wouldn’t speak to me on the issue one way or the other (but oh, would they ever prescribe and would give me a Dexa Scan). In 2013, I slowly tapered to 10 mg. (I was given a diagnosis of Sjogren’s Syndrome somewhere around this time) And from there I managed to very carefully descend to 9 mg per day where I became, for lack of a better word, stuck.

Stuck. There’s a word, but it’s not entirely accurate. I can do the following safely.

So what happens when I taper Saturday or Sunday to 8.5 mg? Not typical withdrawal symptoms, that’s for certain. My neurological problems, which stem from a disabling 2015 medical crisis, are wildly amplified. Hence, my usage of the word stuck.

Sigh. Fast forward to 2018. My present rheumatologist began talking to me about tapering the prednisone. I told her how I have, and that I was stuck but that I would try again. I managed to reduce Saturday to 8.5 mg though it was hellacious to do so and I ended up on a walker every weekend because my balance and coordination became so poor. My speech slurred too but, hey, I was reducing my prednisone, right? End goal, Jeanne. End goal.

In June 2019, my rheumatologist told me to taper more, I reiterated the problem, but they insisted, so I reduced the Sunday dosage to 8.5 mg in early July.

All. Hell. Broke. Loose. In. My. Body.

My words left. I couldn’t form a complete sentence. My voice tremor made me almost inaudible when I did manage to speak. I was so weak I had to have assistance to get to the bathroom even with my walker. My balance was shot. My tremors went out the roof… I should have gone to the hospital, but I went to my neurologist instead, and saw the nurse practitioner. Her response? Probable TIA. Go back on 9 mg of prednisone. You can’t go lower.

So this is what I did. And the neurologist reiterated 9 mg dosage at my next appointment a month later.

And things got better.

But it took me four months to recover.

In late 2019. my rheumatologist – yes, them – again insisted I reduce my prednisone. I get it, I do, but see the above problem if you have any doubt concerning my resistance. When I explained my reasons, they faxed my neurologist a letter stating that if the prednisone was influencing my neurological conditions that he should take over its prescribing. Now this isn’t totally unreasonable. What follows, however, is anything but.

My neurologist had a total and complete meltdown concerning this fax and took it out on me. He yelled, slammed doors, threw my medical chart on the exam table, and generally didn’t let me get a word in edgewise concerning my own care, my medications (most of which he prescribes)… Nothing. It was a surreal experience and a lesson in poor professional behavior that ruined any and all trust he and I had built over the last three years.

One fax about a medication and I am now caught between two doctors, neither of whom want to prescribe a medication I must have or I my body will go into adrenal crisis due to sudden prednisone withdrawal.

And neither doctor has attempted, even once, to explain or explore why I am having issues reducing my prednisone. And it’s not as if I haven’t asked.

Where I’m at now: my rheumatologist will no longer prescribe much less talk to me about tapering the prednisone or the problems I am having therein. As for my neurologist – I will not see a physician who takes his anger out on a patient instead of listening and trying to help.

What’s next: I have an appointment with a new neurologist in May, and my primary care provider, bless her, is providing my prednisone until this is sorted out. Until then, I am tapering back to the 9/8.5 mg rotation again and will be adding a Saturday dosage of 8.5 mg in early April then a Sunday 8.5 mg dosage the week before my neurologist’s appointment.

Why the heck am I doing this? Because I need proof. Isn’t is torture? Yep. But, again, I must have proof.

I am playing with fire. I know I am. But how else am I going to show this problem for what it is? How else do I get the help I need unless I show it for what it is?

The purpose of this blog is to share the journey I’m on. To log and show so maybe someone else won’t be forced down this road.

I’ll be posting once, probably twice a week at first, especially while things are going well, meaning the first six weeks, but after that I’ll do the best I can.

“Fasten your seat belts, it’s going to be a bumpy night.” Bette Davis’ character Margo Channing, All About Eve

Let’s just hope it’s not a long night.

One thought on “When Healthcare Fails

Comments are closed.